Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

I have developed Tardive Dyskinesia

Just to get all the nonsense out of the way. I do have Tardive Dyskinesia. I'm a former healthcare professional that has worked in the mental health sector for a number of years and I have studied my field at university levels. I'm not here to fight over what I do and don't have. I have it. I've worked around it, I've seen it. I have it.

I've been on and off SSRI medications for the last 12 years and have a history of alcohol abuse that lasted around 8 years. At its height I was consuming 250 units of spirits per week. I have been clean since 2012 but have long suspected that I've suffered permanent organ and brain damage as a result. I think this will have played a part in the development of the Tardives but ultimately think it was the medications that I was on for so long.

It's been progressing for the last 5 years, slowly at first but the last 2 years every day feels like it's getting exponential. I can no longer work in any of the fields I used to work because it affects my ability to interact with people so significantly. Really I need some advice.

I live in the United Kingdom and I have no idea what to do. There don't seem to be any treatments or medications that can at the very least even mask it or mitigate it to any extent. Are there any Tardive sufferers from the UK? I would do almost anything to hear from you. This is destroying my life far worse than my depression ever did. Being hard as nails just doesn't cut it with this because it's automatic, I can't control my own body anymore, my face is so stiff, I can't convey any expressions or emotions, the more stressed I get the more I twitch, grimace, lock or repeat arbitrary bodily actions.

Please is there anyone with Tardives from the UK?
1 Responses
Avatar universal
Not from UK and never had it, but are you on antidepressants now?  Which ones and at which dosage?  SSRIs don't cause it unless you're on exceptionally high doses -- I've heard this only from the SNRI Effexor, but I suppose it can also happen with SSRIs.  When there's too much serotonin floating around in your brain it starts to affect dopamine, and it's dopamine that causes TD.  If that's in fact what it is, it's supposed to, anyway, go away if you stop taking the medication, or in the case of very high doses on an SSRI, taking a lower dose.  I would guess it's also possible to get it from recreational drugs, as most of them also affect dopamine.  It's mainly found in those who are on antipsychotics.  There is a medication advertised on TV in the US that I think is a new drug that purports to mitigate TD from medication.  Of course, that means taking another medication.  As for worry about permanent brain or organ damage, don't know about the brain damage -- don't know anyone has found that.  What they have found is not technically brain damage, but the inability of the brain to work naturally anymore because of long-term use of drugs that alter how the brain processes neurotransmitters naturally.  Alcohol, of course, can do that as well, and I'm thinking it might also be able to cause TD.  But again, this is something that they say goes away if you stop taking the drug or med that causes it.  Have you talked to your psychiatrist about that?  I know they can be pretty dense when it comes to drug side effects.  You have some very good academic psychiatrists, by the way, teaching in England who have led the way on the dangers of taking antidepressants.  I wish I could remember the names, but they've probably talked about this because they've talked about so much and is the reason we know a lot of this now.  One of them is the reason withdrawal from stopping these meds came out into the open, so if you can do some Googling you might find this one fellow and he might be a valuable resource for you there.  But you do need to make sure a doctor confirms your hypothesis, because other things can also cause this, such as Parkinson's and Parkinson's like syndrome.  For the rest, I can be of no help.
2 Comments
I'm not on anti-depressants now, no. I've been off medication since 2016. I've taken Citalopram, Fluoxetine and Sertraline, to cut the American and English brands confusion out of the way, they're the 3 big SSRI medications. I've also taken Mirtazapine, albeit very briefly 10 years ago. With regards to dosage I have always been on maximum prescribed dosage. Tardives is unfortunately a side-effect of SSRI medications as well as other anti-depressant medications, I've looked after enough people with it. Generally tardives doesn't go away, generally it's progressive although the extent to which is variable. In my case it's been getting worse and worse. A lot of doctors are hesitant to recognize it when they themselves are responsible for prescribing the medications to begin with, it's an accountability thing, even if it doesn't affect them legally, doctors are very concerned with covering their own ass.

There are all sorts of drugs in the US that are purported to mitigate tardives but unfortunately the US and UK medical/psychiatric systems are completely and utterly different, we don't even share diagnostic criteria or even acknowledgement for the same conditions. The US is for better or for worse considerably more 'maverick' with their treatments and options available. Generally speaking I've always taken a dim view on the American system but that said, I sure as hell wish we had access to the same kinds of medications and treatments over here right now.

Again without trying to sound disrespectful we don't generally have our own psychiatrists over here because our country is considerably more 'don't ask, don't tell', most people wouldn't be allowed to work if they made public the kind of help they're receiving. I have a registered doctor in my town that I can see that holds my medical records and that's about it. I've not bothered going to see her in 3 years because I know what she'll say, I know what she'll do, being familiar with their frameworks is a frustration and I know I would get frustrated going in there. When I have the money I'm going to try and see a private sector professional to get around the red tape but for now the NHS can't really help me.

I realize the UK has a different health care system, but that's more about waiting times and difficulty getting some meds, such as benzos.  Buy the way, there are more than a big 3 SSRI -- you left out some pretty popular ones to use, one that's made by a British company, Paxil, and there are a few new ones that have come out more recently.  You left out Luvox, which is popular in Europe but not the US.  You left out Lexapro, which is much more widely used now than its predecessor Celexa.  And according to what I've seen, TD goes away if you stop the drug.  It is very rare to get it from ssris, you would have to take a very large dose of it because TD is a dopamine problem, not a serotonin problem, so you'd have to affect serotonin so much that it messed up your dopamine, which can happen, but when it does, it's most often with Effexor, and SNRI.  So yeah, it's possible, but some of what you're saying doesn't sound like what I've read.  Maybe you're right, but it's also possible you have a different condition -- I have no idea one way or the other.  The fact of meds is, there are more available in England than there are in the US because the FDA is stricter than European regulatory bodies, and so a lot of meds are approved for use in Europe but not in the US.  There is no maximum prescribed dosage or a minimum -- unfortunately, doctors are allowed to do whatever they want, and don't always follow the normal instructions about that.  When a drug stops working, they will increase the dose, but many people are on doses higher than anything recommended by the manufacturer.  And lower as well.  Docs do what works for them, even if it ends up not being so great for us sometimes.  It sounds like you're very very frustrated and angry, and nobody you'll ever talk to will understand that as much as I do.  A psychiatrist destroyed my life by not understanding Paxil and I will never recover from it.  I hope you have a lot better luck, but the only way you're going to beat this is to keep fighting, which means seeing docs who will take you seriously.  If your reputation is more important than your health, and I get that, it's hard, you're stuck.  Have you tried to find that psychiatrist who teaches there?  Research Paxil and you'll find his name, I don't know if you can contact him or not but if you can he'd be a great resource as, again, he's been on the cusp of most of the challenges to the mainstream and wrong thinking about the safety of antidepressants.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.